Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 57, NWS Blacksburg, VA

April 17, 1998Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 17, 1998, 3:49 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 3:49 AM EDT (07:49 UTC)
Expired
Apr 17, 1998, 6:50 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 170750
FFWRNK
VAC173-171050-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  SMYTH COUNTY IN SOUTHWESTERN VIRGINIA

* UNTIL 650 AM EDT

* AT 349 AM EDT... AREA LAW ENFORCEMENT INDICATED FLOODED ROADS
  ACROSS WESTERN SMYTH COUNTY...AROUND THE TOWNS OF SALTVILLE...
  CHILHOWIE...MC GRADY... ALLISONS GAP AND POSSUM HOLLOW.

* RAINFALL GAGES SHOW AROUND AN INCH OF RAIN SINCE 1 AM.  NO
  SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED... HOWEVER LOW LYING
  ROADS IN THE WESTERN HALF OF THE COUNTY WILL REMAIN WATER COVERED
  UNTIL AROUND SUNRISE.  CREEKS...STREAMS...AND ROADS ACROSS THE
  EASTERN HALF OF THE COUNTY MAY FLOOD IN RESPONSE TO RUN OFF
  FROM OVERNIGHT RAINS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:35 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 17, 2:35 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 AM EDT FRI APR 17 1998

DISC...

HAVE GIVEN MDLS A BRIEF LUK THIS AM...BUT FRANKLY AM MORE CONCERNED
ATTM ABT ON GOING WX...SO WL NOT HAVE MUCH TO CONTRIBUTE.  OBVIOUSLY
THERE WL BE CONT SHRWS AND TSTMS THIS AM W/ POTL FOR SVR PER LST
WWAMKC.  ALSO GETTING LOTS OF RAFL AND WATCHING THAT.  PCPN LARGELY
TIED TO OR AHD OF CD FNT WHICH XTNDED FM WEST OF PKB TO WEST OF JKL
TO ARND BNA AT 05Z.  BHND THE FNT.. NO RAFL...BUT STL LOTS OF MVFR
CLDS.

THUS...XPCT THIS FIRST BATCH OF PCPN TO END W/ THE PASG OF FNT. FNT
PROGGED TO RECH A DC TO WEST OF CAE LINE (ROUGHLY) BY 00Z SAT.  GIVEN
CRNT POSN AND MOVNT THIS DOES NOT SEEM UNREASONABLE.  SOME DRIER AIR
PROGGED TO MOVE IN BY ALL THREE MDS...BUT THEN ALL THREE BRING A
DEEP LYR BACK AS ANOTHER S/WV LIFTS OUT OF THE BROAD UPR LVL TROF.

THE MDLS ALL DVLP ANOTHER WAVE ALT THE SRN PART OF THE CD FNT... W/
VARYING DEGREES OF STRENGTH.  ALL WD RESULT IN UPSLOPE TYPE PCPN
ACRS THE FA.  HAVE NO REAL FEEL FOR WHICH MDL IS BEST... BUT THINK A
COMPRIMISE OF THE FWC AND FAN SEEMS NOT UNREALISTIC.  SEE THAT WBC
HAS GONE CATAGORICAL AND CANNOT ARGUE SINCE I WAS THINKING 70 AND 70
VS. 80 IS JUST NOT A BIG DIFF.

BACK TO DECIDING WHETHER OR NOT TO WAKE UP THE WCM.

ROA 68/50/55 757  BLF 60/45/50 757
LYH 69/50/55 757  RNK 62/46/51 757
DAN 75/52/56 757

DESROSIERS

In the hours before

Special weather statement, Apr 16, 10:50 PM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-170840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU APR 16 1998

...A NEW TORNADO WATCH IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...

A TORNADO WATCH IS NOW IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM FRIDAY AND INCLUDES THE FOLLOWING COUNTIES...

     WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
     YADKIN...AND ROCKINGHAM.

SCATTERED SEVERE THUNDERSTORMS THAT MOVED THROUGH EASTERN
TENNESSEE EARLIER THURSDAY EVENING ARE EXPECTED TO REDEVELOP OVER
PORTIONS OF WESTERN NORTH CAROLINA OVERNIGHT AS A COLD FRONT SLOWLY
PUSHES EAST INTO MOIST...UNSTABLE AIR SITUATED OVER THE REGION.
SOME OF THESE STORMS COULD BE ACCOMPANIED BY TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JDS
Special weather statement, Apr 16, 10:50 PM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-170840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU APR 16 1998

...A NEW TORNADO WATCH IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...

A TORNADO WATCH IS NOW IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM FRIDAY AND INCLUDES THE FOLLOWING COUNTIES...

     WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
     YADKIN...AND ROCKINGHAM.

SCATTERED SEVERE THUNDERSTORMS THAT MOVED THROUGH EASTERN
TENNESSEE EARLIER THURSDAY EVENING ARE EXPECTED TO REDEVELOP OVER
PORTIONS OF WESTERN NORTH CAROLINA OVERNIGHT AS A COLD FRONT SLOWLY
PUSHES EAST INTO MOIST...UNSTABLE AIR SITUATED OVER THE REGION.
SOME OF THESE STORMS COULD BE ACCOMPANIED BY TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JDS
Special weather statement, Apr 16, 11:22 PM EDT, 4 hours 27 minutes before
VAZ007-009-170420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU APR 16 1998

...TORNADO WATCH FOR FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 AM...

THE TORNADO WATCH THAT INCLUDED TAZEWELL AND SMYTH COUNTIES IN FAR
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT WERE
HEADED UP INTO SOUTHWEST VIRGINIA HAVE WEAKENED CONSIDERABLY AND
ARE NO LONGER A SIGNIFICANT THREAT TO PRODUCE SEVERE WEATHER OR
TORNADOES.

HOWEVER THE POSSIBILITY OF HEAVY RAIN AND FLOODING STILL EXISTS.
MANY AREAS OF TAZEWELL AND SMYTH COUNTIES HAVE RECEIVED WELL OVER AN
INCH OF RAIN SINCE EARLY THURSDAY AFTERNOON AND MORE RAIN IS
EXPECTED OVERNIGHT.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

JDS
Special weather statement, Apr 16, 11:22 PM EDT, 4 hours 27 minutes before
VAZ007-009-170420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU APR 16 1998

...TORNADO WATCH FOR FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 AM...

THE TORNADO WATCH THAT INCLUDED TAZEWELL AND SMYTH COUNTIES IN FAR
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT WERE
HEADED UP INTO SOUTHWEST VIRGINIA HAVE WEAKENED CONSIDERABLY AND
ARE NO LONGER A SIGNIFICANT THREAT TO PRODUCE SEVERE WEATHER OR
TORNADOES.

HOWEVER THE POSSIBILITY OF HEAVY RAIN AND FLOODING STILL EXISTS.
MANY AREAS OF TAZEWELL AND SMYTH COUNTIES HAVE RECEIVED WELL OVER AN
INCH OF RAIN SINCE EARLY THURSDAY AFTERNOON AND MORE RAIN IS
EXPECTED OVERNIGHT.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

JDS
Special weather statement, Apr 17, 2:20 AM EDT, 1 hour 29 minutes before
NCZ001>006-018>020-171000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 AM EDT FRI APR 17 1998

...A TORNADO WATCH REMAIN IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...

A TORNADO WATCH REMAINS IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM AND INCLUDES THE FOLLOWING COUNTIES...

     WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
     YADKIN...AND ROCKINGHAM.

SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THROUGH NORTHWEST NORTH
CAROLINA EARLY THIS MORNING.  WINDS IN THE LOWER PART OF THE
ATMOSPHERE REMAIN FAVORABLE FOR THE DEVELOPMENT OF ISOLATED
TORNADOES.

IN ADDITION...ANOTHER LINE OF THUNDERSTORMS WILL BE MOVING INTO THE
NORTHWEST MOUNTAINS FROM EASTERN TENNESSEE.  THESE STORMS COULD ALSO
PRODUCE SEVERE WEATHER.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL
RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:30 AM EDTFlash Flood WarningRNKTazewell2 hr
Apr 17, 12:34 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.